Colorado, 2015

Flash Flood and Hail in Colorado, August 16, 2015

August 16, 2015 · NWS PUB · 5 events in 2 counties and zones

Severe storms generated hail up to the size of ping pong balls and damaging thunderstorm winds that knocked down power lines across parts of Baca and Prowers Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms generated hail up to the size of ping pong balls and damaging thunderstorm winds that knocked down power lines across parts of Baca and Prowers Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 16, 2:53 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 16, 2:53 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
353 PM MDT SUN AUG 16 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 247 PM MDT SUN AUG 16 2015

MAIN NEAR/SHORT TERM METEOROLOGICAL CONCERNS CONTINUE TO BE POPS AND
TEMPERATURES...INCLUDING THE POTENTIAL FOR LOCALLY HEAVY RAINFALL
AND STRONG TO SEVERE THUNDERSTORM POTENTIAL AT TIMES WITH INCREASING
SEVERE POTENTIAL BY LATER MONDAY.

FORECAST DISTRICT CURRENTLY EXPERIENCING VARIABLE CLOUDS IN
COMBINATION WITH ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY AS WELL
AS CONTINUED ABOVE SEASONAL MID-AUGUST AFTERNOON TEMPERATURES OVER
MANY LOCATIONS.

LATEST PV ANALYSIS...REAL-TIME DATA...COMPUTER SIMULATIONS AND
FORECAST MODEL SOUNDINGS INDICATE THAT UPPER HIGH WILL REMAIN
CENTERED OVER SOUTHERN CALIFORNIA THROUGH 00Z TUESDAY.

THE COMBINATION OF MORE THAN ADEQUATE ATMOSPHERIC MOISTURE AND UPPER
ENERGY WILL ALLOW SCATTERED THUNDERSTORMS TO CONTINUE OVER THE
MAJORITY OF THE FORECAST DISTRICT AT TIMES INTO MONDAY
EVENING...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

AS TOUCHED UPON IN PREVIOUS DISCUSSIONS...SOME OF THE STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AS
WELL AS LOCALIZED FLASH FLOODING POTENTIAL AS PRECIPITABLE WATER
VALUES REMAIN ABOVE MID-AUGUST CLIMATOLOGICAL AVERAGES DURING THE
NEAR/SHORT TERM.

IN ADDITION...PROJECTED LOCALIZED CAPES...LIS AND BULK SHEAR VALUES
APPROACHING/EXCEEDING 1800 J/KG...-5C AND 40 KNOTS RESPECTIVELY AT
TIMES...ESPECIALLY BY LATER MONDAY WILL ALLOW FOR AN INCREASING
POTENTIAL OF SEVERE THUNDERSTORMS...PRIMARILY OVER EASTERN SECTIONS
OF THE FORECAST DISTRICT.  RECENT SPC DAY 2 CONVECTIVE OUTLOOK HAS A
LARGE SECTION OF EASTERN COLORADO IN THEIR SLIGHT RISK SEVERE
THUNDERSTORM OUTLOOK.  AS ALWAYS...WFO PUEBLO WILL CLOSELY MONITOR
AND ISSUE WATCHES...ADVISORIES AND WARNINGS AS NEEDED.

MAXIMUM AND MINIMUM TEMPERATURES DURING THE NEAR/SHORT TERM ARE
PROJECTED TO RUN NEAR TO ABOVE MID-AUGUST CLIMATOLOGICAL AVERAGES.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 247 PM MDT SUN AUG 16 2015

...GOOD SEVERE POTENTIAL MONDAY EVENING WITH ANOTHER DISTURBANCE
MOVING THROUGH TUESDAY AFTERNOON AND EVENING...

SEVERE POTENTIAL CONTINUES TO LOOK GOOD FOR MONDAY EVENING.  A
STRONG SHORTWAVE WILL TRACK SOUTHEAST ACROSS THE REGION DURING THE
EVENING...WITH CONVECTION THAT FIRES IN THE AFTERNOON...MERGING
INTO A COMPLEX AND CONTINUING EAST ACROSS THE PLAINS THROUGH THE
EVENING HOURS.  SHEAR CONTINUES TO LOOK GOOD FOR ROTATING CELLS.
0-6KM BULK SHEAR VALUES ARE STILL COMING IN AT ABOUT 50 KNOTS
NORTH TO 35 KNOTS SOUTH.  THIS...COMBINED WITH GOOD LIFT FROM
THE SHORTWAVE...GOOD MOISTURE AND INSTABILITY...SHOULD PROVIDE
THE INGREDIENTS FOR STRONG TO SEVERE CONVECTION ACROSS THE
PLAINS MONDAY EVENING.  PRIMARY THREATS WILL LIKELY BE LARGE
HAIL...DAMAGING WINDS...FLASH FLOODING AND LIGHTNING.
HOWEVER...ADEQUATE ENVIRONMENTAL SHEAR WILL EXIST FOR THE
POSSIBILITY OF A FEW TORNADOES...ESPECIALLY GIVEN THE FAVORABLE
VALUES OF THE OTHER PARAMETERS.  THE GREATEST RISK FOR TORNADOES
MONDAY EVENING SHOULD FAVOR NORTHERN AND EASTERN PARTS OF THE
PLAINS.

TUESDAY AND TUESDAY NIGHT...LATEST FORECAST MODELS ARE TENDING TO
DIG A SECOND SHORTWAVE DEEPER INTO COLORADO THAN ONCE THOUGHT. SINCE
THIS TREND KEEPS SHOWING UP...STARTING TO BELIEVE IT MORE AND MORE.
THIS WILL MEAN A FAIRLY STRONG SHORTWAVE AND ASSOCIATED SURFACE COLD
FRONT WILL MOVE THROUGH THE EASTERN MOUNTAINS AND PLAINS TUESDAY
AFTERNOON AND NIGHT.  THIS SYSTEM SHOULD BRING SOME COOL BREEZES TO
THE EAST TUESDAY AFTERNOON...FOLLOWED BY A FEW SHOWERS AND POSSIBLY
A FEW THUNDERSTORMS...ESPECIALLY ALONG AND NEAR THE EASTERN MOUNTAIN
AREAS.  THIS SYSTEM LOOKS MORE LIKE AN EARLY FALL STATIFORM SYSTEM
RATHER THAN A SUMMER CONVECTIVE SYSTEM.  THE PRECIP GENERATION LOOKS
TIED TO THE LOW LEVEL UPSLOPE FLOW AND UPPER LEVEL DYNAMIC
LIFT...RATHER THAN CONVECTIVE PROCESSES. SO...SUSPECT PRECIPITATION
AMOUNTS WILL BE LIGHTER...MORE LIKE STRATIFORM PRECIP EVENTS.  THERE
COULD BE SOME EMBEDDED CONVECTION THIS TIME OF YEAR BUT ANY HIGH
RAINFALL AMOUNTS SHOULD BE PRETTY ISOLATED.

ON WEDNESDAY...THE DISTURBANCE SHOULD BE MOVING EAST LEAVING DRIER
CONDITIONS...BUT ALSO A MUCH COOLER AIRMASS.  CURRENT HIGHS FOR THE
PLAINS ON SATURDAY ARE PROJECTED IN THE 70S...BUT THESE MAY HAVE TO
BE ADJUSTED LOWER...DEPENDING ON HOW STRONG THIS EARLY PUSH OF COOL
AIR REALLY IS.  SOME LINGERING ISOLATED SHOWERS POSSIBLE IN A FEW
SPOTS THIS DAY BUT MOST LIKELY A DRY DAY FOR MOST AREAS.

THURSDAY THROUGH SUNDAY...SOUTHERN COLORADO WILL ENTER A PERIOD OF
DRIER...WESTERLY FLOW.  HOWEVER...MONSOON MOISTURE WILL BE GRADUALLY
MAKING ITS WAY BACK INTO THE REGION WITH TIME.  RIGHT NOW...PRECIP
CHANCES LOOK PRETTY BLEAK FOR MOST AREAS THURSDAY AND FRIDAY...BUT
THEY START TO CREEP UP AGAIN SATURDAY...AND ESPECIALLY SUNDAY.
ALSO...AFTER THE BRIEF COOL SPELL WEDNESDAY...TEMPERATURES WILL BE
QUICK TO CLIMB BACK TO SUMMERTIME LEVELS AGAIN BY THURSDAY AND
REMAIN THERE INTO THE WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 247 PM MDT SUN AUG 16 2015

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE INTO THE EVENING HOURS AND THEN AGAIN BY MONDAY AFTERNOON
...ESPECIALLY NEAR THE KCOS AND KPUB TAF SITES.  SOME STORMS COULD
BE ON THE STRONG SIDE WITH HAIL AND LOCAL WIND GUSTS IN THE 40-50 KT
RANGE AT TIMES. IN ADDITION...AREAS OF LOW CEILINGS WILL BE POSSIBLE
FROM LATER TONIGHT INTO EARLY MONDAY MORNING OVER THE SOUTHEASTERN
COLORADO PLAINS AND THESE LOW CEILINGS HAVE THE POTENTIAL TO IMPACT
KCOS AND KPUB...ESPECIALLY AFTER MIDNIGHT...ALTHOUGH CONFIDENCE IS
NOT HIGH ENOUGH TO PLACE IN TAFS AT THIS TIME.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...77
LONG TERM...LW
AVIATION...77
Hazardous weather outlook, Aug 16, 10:25 AM MST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1125 AM MDT SUN AUG 16 2015

COZ058>089-093>099-171730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1125 AM MDT SUN AUG 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
OVER THE MOUNTAINS. STORMS WILL THEN BECOME MORE NUMEROUS AS THEY
MOVE EASTWARD ACROSS THE PLAINS BY LATER THIS AFTERNOON AND
EVENING. ALL STORMS TODAY WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...SMALL HAIL...AND BRIEF GUSTY WINDS. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY THIS EVENING ACROSS
THE EASTERN PLAINS.

A COUPLE OF STORMS EAST OF INTERSTATE 25 COULD BECOME STRONG TO
SEVERE...WITH HAIL UP TO ONE INCH AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE AREA
MONDAY AFTERNOON AND EVENING...ESPECIALLY ACROSS THE EASTERN
MOUNTAINS AND PLAINS. ALL STORMS MONDAY WILL BE CAPABLE OF
PRODUCING FREQUENT LIGHTNING...SMALL HAIL...AND BRIEF GUSTY WINDS.
SEVERAL SEVERE STORMS WILL BE POSSIBLE OVER THE EASTERN
MOUNTAINS...INTERSTATE 25 CORRIDOR AND EASTERN PLAINS...WITH HAIL
UP TO 2 INCHES IN DIAMETER AND WIND GUSTS OVER 60 MPH. LOCALLY
HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE
POSSIBLE...ESPECIALLY FROM THE INTERSTATE 25 CORRIDOR EASTWARD
ACROSS THE PLAINS.

FROM TUESDAY THROUGH SATURDAY...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MAINLY OVER THE
MOUNTAINS. THREATS FROM THESE STORMS WILL BE LIGHTNING AND BRIEF
GUSTY WINDS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL AND
SOUTHEAST COLORADO.

In the hours before

Special weather statement, Aug 16, 4:09 PM MST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
509 PM MDT SUN AUG 16 2015

COZ084-085-162345-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
509 PM MDT SUN AUG 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY
UNTIL 545 PM MDT...

AT 508 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER NORTHERN COLORADO SPRINGS...JUST EAST OF THE AIR FORCE ACADEMY.
THIS STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH HEAVY RAIN AND POSSIBLY SMALL HAIL.

LOCATIONS IMPACTED INCLUDE...
NORTHERN COLORADO SPRINGS...GLENEAGLE...BLACK FOREST AND CIMARRON
HILLS.

LAT...LON 3893 10483 3905 10483 3905 10459 3889 10466
TIME...MOT...LOC 2308Z 294DEG 3KT 3899 10477

28
Special weather statement, Aug 16, 4:45 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
545 PM MDT SUN AUG 16 2015

COZ094-170015-
EASTERN LAS ANIMAS COUNTY CO-
545 PM MDT SUN AUG 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 615 PM MDT...

AT 545 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BRANSON...OR 22 MILES NORTH OF DES MOINES...MOVING NORTH AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
BRANSON.

LAT...LON 3702 10371 3701 10394 3713 10396 3716 10364
TIME...MOT...LOC 2345Z 179DEG 5KT 3709 10383

28
Special weather statement, Aug 16, 5:11 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
611 PM MDT SUN AUG 16 2015

COZ094-170100-
EASTERN LAS ANIMAS COUNTY CO-
611 PM MDT SUN AUG 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 700 PM MDT...

AT 610 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF BRANSON...OR 19 MILES NORTH OF DES MOINES...MOVING EAST
AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN LAS
ANIMAS COUNTY.

LAT...LON 3710 10380 3712 10379 3710 10332 3702 10333
      3700 10335 3700 10382
TIME...MOT...LOC 0010Z 280DEG 16KT 3702 10372

28
Local storm report, Aug 16, 5:28 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
628 PM MDT SUN AUG 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HEAVY RAIN       5 E AIR FORCE ACADEMY   38.98N 104.77W
08/16/2015  M1.22 INCH       EL PASO            CO   USGS

0620 PM     HEAVY RAIN       2 ENE AIR FORCE ACADEMY 38.98N 104.83W
08/16/2015  M0.55 INCH       EL PASO            CO   USGS

&&

28
Special weather statement, Aug 16, 6:14 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
714 PM MDT SUN AUG 16 2015

COZ094-170200-
EASTERN LAS ANIMAS COUNTY CO-
714 PM MDT SUN AUG 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS COUNTY
UNTIL 800 PM MDT...

AT 713 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF KIM...OR 39 MILES WEST OF SPRINGFIELD...MOVING
SOUTHEAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL LAS
ANIMAS COUNTY.

LAT...LON 3738 10348 3751 10332 3746 10311 3720 10327
TIME...MOT...LOC 0113Z 313DEG 4KT 3740 10334

28
Local storm report, Aug 16, 6:39 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
739 PM MDT SUN AUG 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       4 SE AIR FORCE ACADEMY  38.93N 104.82W
08/16/2015  M0.75 INCH       EL PASO            CO   USGS

0715 PM     HEAVY RAIN       5 E AIR FORCE ACADEMY   38.98N 104.77W
08/16/2015  M1.26 INCH       EL PASO            CO   USGS

0720 PM     HEAVY RAIN       2 ENE AIR FORCE ACADEMY 38.98N 104.83W
08/16/2015  M0.79 INCH       EL PASO            CO   USGS

&&

28

The radar

The Pueblo radar (KPUX), 169 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Baca

When
August 16, 7:23 PM MST to 7:28 PM MST
Where
Baca County, 7.31 mi NNW of Springfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.490, -102.690

Thunderstorm Wind, Prowers

When
August 16, 8:20 PM MST to 8:25 PM MST
Where
Prowers County, Granada
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.060, -102.310

A few power lines were downed around Granada.

Thunderstorm Wind, Prowers

When
August 16, 8:20 PM MST to 8:25 PM MST
Where
Prowers County, 0.69 mi N of Holly
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.060, -102.120

Power lines were downed around Holly.

Thunderstorm Wind, Prowers

When
August 16, 8:35 PM MST
Where
Prowers County, Lamar
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.080, -102.620

A few power lines were downed around Lamar.

Flash Flood, Prowers

When
August 16, 9:45 PM MST to 11:45 PM MST
Where
Prowers County, 0.68 mi WNW of Lamar Arpt to 2.74 mi S of Lamar Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.074, -102.691

Heavy rain caused water greater than 6 inches deep on city streets in Lamar and surrounding county roads. In addition Buffalo Canal was flooded, as well as town streets in and around Granada and Holly.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589452, 589453, 589454, 589495, 590596.